Alert archive / Iowa / Special Weather Statements in 2021

Special Weather Statement, NWS Des Moines, IA

June 29, 2021Greene County, Iowa

NWS Des Moines, IA issued this special weather statement at Jun 29, 2021, 5:45 PM CDT for Greene County, Iowa. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 29, 2021, 5:45 PM CDT (22:45 UTC)
Expired
Jun 29, 2021, 6:45 PM CDT
In force
60 min
Issued by
NWS Des Moines, IA

County Greene County, IA

The radar

The Des Moines radar (KDMX), 48 km from the middle of the area, began a volume at 22:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 10.8 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2021-06-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 45 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2021-06-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
45 J/kg
Mixed-layer CIN
-90 J/kg
Mixed-layer LCL
1002 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
60 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

441 
WWUS83 KDMX 292245
SPSDMX

Special Weather Statement
National Weather Service Des Moines IA
545 PM CDT Tue Jun 29 2021
 
IAZ046-059-292345-
Greene IA-Dallas IA-
545 PM CDT Tue Jun 29 2021

...Torrential rainfall over a small area in southeastern Greene and 
extreme northwestern Dallas counties...

At 541 PM CDT, trained weather spotters reported that repeated 
thunderstorms have produced more than five inches of rainfall just 
south of Rippey, and heavy rain is still falling. Storm totals will 
likely exceed 6 inches and possibly higher before the storms finally 
dissipate. However, given the dry recent conditions and 
characteristics of the area in which the heavy rain is falling, any 
flooding should be confined to low lying areas near creeks and 
drainages.

Locations impacted include...
Rippey, Dawson and Perry Municipal Airport. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is occurring with this storm, and may lead to 
localized flooding. Do not drive your vehicle through flooded 
roadways.

&&

LAT...LON 4195 9441 4194 9417 4186 9417 4186 9414
      4183 9414 4184 9428 4186 9428 4186 9438
TIME...MOT...LOC 2241Z 277DEG 9KT 4189 9430 

$$

Lee

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this special weather statement went out at Jun 29, 2:27 PM CDT, 3 hours 18 minutes earlier.

Area forecast discussion, Jun 29, 2:27 PM CDT, 3 hours 18 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
227 PM CDT Tue Jun 29 2021

.DISCUSSION.../Tonight through Tuesday/
Issued at 227 PM CDT Tue Jun 29 2021

Key Points:

-Rain lingers south through Wednesday
-Dry through the holiday weekend with gradually warming temperatures

Details:

Light rain has continued through much of the day across portions of
southeast/south central Iowa. Flash flood guidance is generally in
the 1.5 to 2" range there, however thankfully rainfall has remained
light today with radar and personal weather stations both reporting
an inch or less of rain. North of this main slug of moisture,
less stratus allowed for diurnally driven scattered thunderstorms
to develop this afternoon. As has been the case the last few days,
low level instability and vorticity is favorable for funnel cloud
development. A few reports have already come in from Wisconsin
and eastern Iowa early this afternoon with more certainly possible
through sunset.

Activity will ebb overnight with some fog development possible
towards morning, as has been the case the past few mornings.
Wednesday will be similar to today with little change in the
pattern and nebulous forcing, limiting severe potential beyond
funnel clouds. By Thursday the upper level trough begins to shift
east with high pressure building into the area. A few diurnally
driven storms may be possible far east Thursday afternoon, though
most of the area should remain dry.

High pressure sticks around through the holiday weekend, allowing for
drier conditions and plenty of sunshine. While previous runs of the
GFS hinted at rain on Saturday, recent runs have aligned with the
Euro for a drier solution. As the thermal ridge shifts east
temperatures will gradually warm form the low 80s on Friday into the
upper 80s of low 90s by Sunday and Monday.

&&

.AVIATION.../For the 18Z TAFS through 18Z Wednesday afternoon/
Issued at 1241 PM CDT Tue Jun 29 2021

MVFR conditions exist across southeast Iowa this afternoon within
a wide rain shield impacting KOTM. More scattered shower and
thunderstorms activity will develop over the next few hours
across most sites before diminishing this evening. By early
morning fog is anticipated across central and southern Iowa with
MVFR to IFR categories possible at KFOD/KDSM/KALO/KOTM.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

DISCUSSION...Hagenhoff
AVIATION...Hagenhoff
Hazardous weather outlook, Jun 29, 2:29 PM CDT, 3 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
229 PM CDT Tue Jun 29 2021

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-301930-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
229 PM CDT Tue Jun 29 2021

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

Non-severe scattered thunderstorms are possible over central to
southeast Iowa this afternoon into tonight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Thunderstorms are possible over southern Iowa on Wednesday and
eastern Iowa on Thursday, but severe weather is not expected at
this time.

.SPOTTER INFORMATION STATEMENT...

Spotters are likely not be needed.

Ansorge

In the hours before

Special weather statement, Jun 29, 3:44 PM CDT, 2 hours 1 minute before
Special Weather Statement
National Weather Service Des Moines IA
344 PM CDT Tue Jun 29 2021

IAZ025>028-034>039-045>049-057>059-070-071-292300-
Wright-Franklin-Butler-Bremer-Calhoun-Webster-Hamilton-Hardin-
Grundy-Black Hawk-Carroll-Greene-Boone-Story-Marshall-Audubon-
Guthrie-Dallas-Cass-Adair-
Including the cities of Eagle Grove, Clarion, Belmond, Hampton,
Parkersburg, Clarksville, Shell Rock, Greene, Aplington, Allison,
Dumont, Waverly, Rockwell City, Manson, Lake City, Pomeroy,
Fort Dodge, Webster City, Iowa Falls, Eldora, Ackley,
Grundy Center, Reinbeck, Conrad, Dike, Wellsburg, Waterloo,
Cedar Falls, Carroll, Jefferson, Boone, Ames, Marshalltown,
Audubon, Exira, Guthrie Center, Panora, Bayard, Casey, Perry,
Waukee, Adel, Atlantic, Greenfield, Stuart, Adair, and Fontanelle
344 PM CDT Tue Jun 29 2021

...CONDITIONS ARE FAVORABLE FOR FUNNEL CLOUDS...

Current atmospheric conditions support the development of funnel
clouds. Usually, these funnel clouds can form from showers and
weak thunderstorms. These funnels are normally brief, drop only
a few hundred feet from the cloud base, and rarely become a
tornado or cause damage. However, if one is spotted, please
immediately report it to the National Weather Service. If a tornado
warning would become necessary, take appropriate action.

Lee
Local storm report, Jun 29, 3:48 PM CDT, 1 hour 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
348 PM CDT TUE JUN 29 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0338 PM     FUNNEL CLOUD     3 NW SAINT ANTHONY      42.15N 93.24W
06/29/2021                   STORY              IA   FIRE DEPT/RESCUE

&&

ANSORGE
Local storm report, Jun 29, 5:35 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
535 PM CDT TUE JUN 29 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0533 PM     HEAVY RAIN       3 S RIPPEY              41.88N 94.20W
06/29/2021  M5.50 INCH       GREENE             IA   PUBLIC

            STILL RAINING AT TIME OF REPORT.

&&
Special weather statement, Jun 29, 5:45 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Des Moines IA
545 PM CDT Tue Jun 29 2021

IAZ046-059-292345-
Greene IA-Dallas IA-
545 PM CDT Tue Jun 29 2021

...Torrential rainfall over a small area in southeastern Greene and
extreme northwestern Dallas counties...

At 541 PM CDT, trained weather spotters reported that repeated
thunderstorms have produced more than five inches of rainfall just
south of Rippey, and heavy rain is still falling. Storm totals will
likely exceed 6 inches and possibly higher before the storms finally
dissipate. However, given the dry recent conditions and
characteristics of the area in which the heavy rain is falling, any
flooding should be confined to low lying areas near creeks and
drainages.

Locations impacted include...
Rippey, Dawson and Perry Municipal Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4195 9441 4194 9417 4186 9417 4186 9414
      4183 9414 4184 9428 4186 9428 4186 9438
TIME...MOT...LOC 2241Z 277DEG 9KT 4189 9430

Lee

Nearby

Special Weather Statements in Iowa, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.